1. Health
Send to a Friend via Email

Discuss in my forum

Could You Be Overmedicated?

Help for People on Thyroid Hormone Replacement Drugs

By

Updated April 11, 2014

Could You Be Overmedicated?

The main risk of taking thyroid hormone replacement drugs is overmedication.

clipart.com
Thyroid hormone replacement drugs generally have few side effects. And for someone who has hypothyroidism due to disease, surgery or radioactive iodine, there are few risks to properly taking thyroid hormone replacement drugs (levothyroxine drugs like Synthroid or Levoxyl, a T3 drug like Cytomel, or a natural desiccated thyroid drug like Armour or Nature-Throid). The most common "risk" or "side effects" of these drugs, however, are symptoms due to overmedication.

Many doctors will attempt to use your thyroid blood test results to assess whether you are getting too much medicine. In some people, TSH levels at the lower end of normal, or below the low-end of normal (i.e., below 0.3 to 0.5) may trigger symptoms of overmedication. Some doctors also monitor T4 and T3 levels -- results indicating that you are at the high end of normal or above the normal range may point to overmedication.

Some practitioners also use elevated pulse rate -- pulse can be very sensitive to thyroid medication dose in some people -- as a way to tell if a patient is overmedicated.

What are the Signs of Overmedication?

They vary, depending on the person, but signs of overmedication with thyroid hormone replacement are often similar to the symptoms of hyperthyroidism, and can include anxiety, difficulty sleeping, elevated pulse, weight loss (or in some cases, weight gain), diarrhea, muscle aches and weakness, hair loss, fatigue, exhaustion, irrtations or sensitivity in eyes or neck area, among others.

A detailed list of possible signs that you're getting too much medication is included in the "Thyroid Overmedication Checklist."

Sometimes, it's hard to recognize the signs of overmedication. You might assume that if you are overmedicated, you would feel the opposite of hypothyroid; you think taking too much medication will make you feel energetic, or that you'll lose weight, and feel great. So, when you start to feel even more exhausted than usual, or achy and almost flu-like, or you even start gaining weight despite feeling jittery and anxious, you may not suspect that you are actually overmedicated.

In fact, you might go to the doctor to get tested, sure that you are hypothyroid and require an increase in dosage, only to find out that the symptoms you're experiencing are actually due to overmedication.

How Do You Become Overmedicated?

There are a number of ways you can become overmedicated.

  • The dosage of thyroid hormone replacement that your doctor prescribed may be too high for you. Sometimes, doctors overestimate the dosage you will require to return to normal status and resolve symptoms.
  • You may get an incorrect batch of medication. Pay particular attention to symptoms that develop after a recent pharmacy refill. Your pharmacist may have made a mistake in your medicine dosage.
  • If you are taking generic levothyroxine (which most doctors do not recommend), in your last refill, you may have gotten a more potent batch. Even the slight change of potency from one refill to the next, particularly from one manufacturer of generic levothyoxine to another, can be enough to push you into hyperthyroidism.
  • You may have started taking an over-the-counter supplement that includes animal thyroid (pay particular attention to "thyroid support," energy support and diet aids that include ingredients like "thyroid glandulars" or "adrenal glandulars" or "bovine glandulars" -- as these can introduce extra thyroid hormone into your system and make you hyperthyroid.
  • You may be taking over-the-counter supplements that contain iodine, bladderwrack (fucus vesiculosus), kelp, bugleweed, Irish moss or seaweed. Too much iodine can aggravate the thyroid in some people.
  • You may have recently changed your diet, affecting your absorption of thyroid hormone medication. For example, if you were eating high-fiber, and cut back on the fiber, you may be absorbing higher levels of thyroid medication. Be sure to take your thyroid medication properly.
  • You may have recently stopped supplementing with iron or calcium. Since both substances can interfere with thyroid hormone absorption in some people, stopping them may increase the amount of thyroid available for absorption.
  • If you've just lost a substantial amount of weight, but haven't changed your thyroid dosage, you may be getting too much medication.
  • If you've just had a baby, the increased need for thyroid hormone during pregnancy drops, and the amount of thyroid hormone replacement you needed during pregnancy can become too high for the post-partum period, causing hyperthyroidism.
  • If you've just had a baby, post-partum thyroid fluctuations may cause your thyroid to overfunction periodically, so the thyroid's own hormone production, when added to your thyroid hormone replacement, is temporarily causing hyperthyroidism.
  • If you have Hashimoto's Disease, you may be in a period of fluctuation where the thyroid is overfunctioning and the thyroid's own hormone production, when added to your thyroid hormone replacement, is temporarily causing hyperthyroidism.

> Dealing With Overmedication

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.